[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1980

Lithium Carbonate in Aplastic Anemia

Author Affiliations

University of Southern California-Metropolitan State Hospital Psychopharmacology Service Metropolitan State Hospital 11400 Norwalk Blvd Norwalk, CA 90650
La Mesa Medical Center 7000 Cutler Ave NE Albuquerque, NM 87110

Arch Gen Psychiatry. 1980;37(6):720. doi:10.1001/archpsyc.1980.01780190118014
Abstract

To the Editor.—  Lithium carbonateinduced granulocytosis is due to increased granulocyte production rather than to granulocyte redistribution and is thought to be innocuous.1 Many investigators have recently explored the possible value of lithium as a therapeutic agent for increasing the granulocyte count in patients with leukopenia2.3 and have reported the use of lithium in three patients with aplastic anemia.4,5 Here we describe the administration of lithium carbonate in one psychiatric patient who had concomitant aplastic anemia.

Report of a Case.—  The patient is a 32year-old male who continuously received neuroleptics, tricyclic antidepressants, or disulfiram between 1968 and 1974. On July 31, 1974, one month after an alcohol-disulfiram reaction, the patient started complaining of progressive weakness, fatigue, and intermittent nasal bleeding. A complete blood cell count (CBC) of peripheral blood revealed the following values: hemoglobin, 2.6 g/dL; hematocrit, 7.7%; WBCs, 1,800/cu mm; polymorphonuclear (PMN) WBCs, 1,278/cu mm; platelets, less

First Page Preview View Large
First page PDF preview
First page PDF preview
×